Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Is there any way to decrease salivation when suffering from primary progressive aphasia?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
My husband, a retired pathologist, with primary progressive aphasia of neurodegenerative nature with associated dementia has been prescribed an "anti-reflux regimen". He has difficulty with some eating--I give him softer foods cut in small bites. Never complained of or seemed to experience heartburn or regurgitation of food. Thick-it and similar is constipating so I discontinued it. I try to get him to take small sips of liquids and give heavy juices, blender drinks, thihk soups, fish etc. What does this suggestion really mean?. Is there a way to decrease excess salivation which he does not swallow but coughs or drools out? ENT does not want to use meds to decrease salivation due to other problems developing. Thank you for your assistance. XXXXXXX
Posted Mon, 3 Feb 2014 in Digestion and Bowels
Answered by Dr. Shruti Rijhwani 2 hours later
Brief Answer: Follows. Detailed Answer: Dear Madam, Well looking into your problem I would like to tell you that your husband is prescribed anti reflux regimen because your doctor want to avoid aspiration which is a likely case because excess saliva is there . I agree with your doctor that the medicines for reducing salivation like glycopyrrolate can affect his health at this age and considering his comorbidities . There are no proved methods but still avoiding citrus fruits , excess sugar , carbonated drinks , caffeine , dairy products will help . Keep his teeth clean , using mouth washes will help . Avoid holding his chin up when you drink as this can cause choking and coughing thus leading to aspiration Take care. Dr. Shruti
Above answer was peer-reviewed by
Follow-up: Is there any way to decrease salivation when suffering from primary progressive aphasia? 1 hour later
Your information is useful. I will minimize citrus fruits and juices. What is an anti-reflux regimen? Thank you for your dietary advice. My husband's preferred food is yogurt [he is from the middle East] and he likes milk and cheese. If they do not appear to bother him, nor does he appear to have digestive issues with milk; is there a reason to eliminate them from his diet and substitute soy or almond milk products?
Answered by Dr. Shruti Rijhwani 2 hours later
Brief Answer: Follows. Detailed Answer: Dear Madam, Yogurt will be good for him , milk you can also give in moderate amounts . Anti reflux regimen means the diet and precaution to be taken to minimise the chances of reflux thus avoiding aspiration . Here is some more useful information for you that I could find out . Avoid all Caffeinated drinks, carbonated drinks, greasy or fatty foods, spicy food, citrus fruits and juices,tomatoes or anything tomato based, onions, peppermint, chocolate, alcohol, nicotine (cigarettes, cigars, chewing tobacco). Avoid eating and then bending over, lying down, reclining or going to sleep for two to four hours. Eat small meals instead of large meals, if you are still hungry simply eat more often. Raise the head of your bed by 6-8 inches, this can be done by placing the head of the bed on blocks 6-8 inches high or by sleeping on wedge. Take care . Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor